Virginia, 2003

Flash Flooding in Virginia, June 13, 2003

June 13, 2003 · NWS RNK · 3 events in 1 county or zone

Thunderstorms with very heavy rain produced flash flooding during the evening of the 13th. Flash flooding in Claudville occurred as Hooker Creek overflowed its banks.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms with very heavy rain produced flash flooding during the evening of the 13th. Flash flooding in Claudville occurred as Hooker Creek overflowed its banks. This flooded and closed the following roads, Dobyns, Little Dan River and Old Orchard Loop.Several small streams also overflowed their banks 12 miles northeast of Stuart.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 13, 2:15 PM EST, 5 hours 20 minutes earlier.

Area forecast discussion, Jun 13, 2:15 PM EST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
315 PM EDT FRI JUN 13 2003

COMBINATION OF HEATING AND CONVERGENCE ALONG SFC TROF/OLD BOUNDARIES
HAS RESULTED SCT CONVECTION THIS AFTERNOON. KFCX 88D AT 19Z SHOWED
MOST OF THE SHOWERS AND THUNDERSTORMS WERE ALONG AND EAST OF BLUE
RIDGE MOUNTAINS. S/W TROF AND ASSOCD SPEED MAX WILL ROTATE EAST
ENHANCING COVERAGE IN THE EAST. MAIN THREAT THIS AFTERNOON AND
EVENING WILL BE TORRENTIAL DOWNPOURS WITH HIGH PWATS AND GUSTY
WINDS. THE UNSETTLED WEATHER WILL CONTINUE SATURDAY...AS CDFNT
PUSHES SOUTH INTO FA. ELECTED TO HAVE LIKELY POPS SAT AFTERNOON. IN
THE EXTENDED PERIODS...FRONTAL BOUNDARY WILL DROP SOUTH AND STALL
ACROSS THE SOUTHEAST STATES. DAILY CONVECTION CONVECTION IS EXPECTED
TO DEVELOP ALONG AND SOUTH OF THE BOUNDARY. TRICKY TO PLACED AND
TIME FRONTAL BOUNDARY...AND THE PUSH OF WEDGE. MEDIUM RANGE MODELS
CONTINUE TO HAVE DIFFERENT OPINIONS. ETA/GFS ARE CONSIDERABLY
DIFFERENT WITH FNTL POSITION BY 00Z MON. THE 12Z RUN OF GFS WAS
WETTER THAN THE 06Z RUN OF THE GFS. TRIED TO BLEND THE 12Z GFS WITH
THE UKMET TO CREATE MY GRID SOLUTION. CLIMATOLOGY WOULD SUGGEST
SLIGHTLY SLOWER SOLUTION THE MODELS WITH BACKDOOR FNT. BLENDED A
CHANGING ISC GRID SOLUTION. FELT THAT A WAVE ALONG THE FRONTAL
BOUNDARY WILL LIFT MOISTURE FURTHER NORTH THAN FIRST THOUGHT. NUDGED
THE TIMING OF PCPN ON THURSDAY AND ADDED A CHC OF THUNDER TO FRIDAY.
LOWER TEMPS SUNDAY NIGHT AND MONDAY. ADJUSTED MAX TEMPS UP WED IN
THE WEST. RAISED TEMPS A FEW DEGREES FOR THURSDAY AND FRIDAY. HAVE A
GOOD NIGHT.

FCSTID =    7
PRELIM NUMBERS
ROA   66  81  66  75 /  50  70  40  30
LYH   68  84  67  80 /  50  70  50  30
DAN   70  84  68  80 /  50  70  50  40
BLF   63  77  59  74 /  50  60  30  20
LWB   63  77  59  74 /  50  60  30  20
BCB   63  78  63  75 /  50  60  40  30
TNB   63  78  63  75 /  50  60  40  30

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, Jun 13, 5:55 PM EST, 1 hour 40 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-141100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
655 PM EDT FRI JUN 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TONIGHT

MINOR FLOODING WILL CONTINUE ALONG THE DAN RIVER AT SOUTH BOSTON.
PLEASE SEE THE WBCFLSRNK PRODUCT FOR THE LATEST INFORMATION ON CREST
LEVELS.

.DAYS TWO THROUGH SEVEN...

THE NATIONAL WEATHER SERVICE REMAINS CONCERNED ABOUT REPETITIVE
RAINFALL.  THE WET PATTERN...WHICH IS FORECAST TO CONTINUE THROUGH
THIS UPCOMING WEEKEND...FAVORS THE POSSIBILITY OF SMALL STREAM OR
RIVER FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON...AND AGAIN
SATURDAY AFTERNOON.

JH/SK

In the hours before

Special weather statement, Jun 13, 2:22 PM EST, 5 hours 13 minutes before
VAZ022-034-132045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
322 PM EDT FRI JUN 13 2003

...MINOR FLOODING LIKELY ALONG THE BLUE RIDGE...

THUNDERSTORMS WITH TORRENTIAL RAINFALL WILL PUSH EAST OUT OF EASTERN
ROANOKE COUNTY...AND INTO BEDFORD COUNTY THROUGH 4:00 PM. ADDITIONAL
RAINFALL AMOUNTS OF AROUND ONE INCH IN LESS THAN ONE HOUR WILL LIKELY
CAUSE DITCHES...AND POOR DRAINAGE AREAS TO FLOOD. PERSONS IN LOCATIONS
ALONG THE EASTERN SLOPES OF THE BLUE RIDGE...ESPECIALLY FROM AROUND
VINTON EAST TO BEDFORD SHOULD BE ALERT FOR MINOR FLOODING. MOTORISTS
CAN ALSO EXPECT SOME PONDING OF WATER ON AREA ROADWAYS...UNTIL THE RAIN
DIMINISHES BY 4:30 PM.

REMEMBER DO NOT ATTEMPT TO DRIVE THROUGH LOCATIONS WHERE WATER COVERS
THE ROADWAY.

JH
Special weather statement, Jun 13, 4:02 PM EST, 3 hours 33 minutes before
VAZ035-132215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
502 PM EDT FRI JUN 13 2003

THUNDERSTORMS WITH VERY HEAVY RAINFALL WILL MOVE OUT OF NORTHEASTERN
AMHERST COUNTY BY 5:30 PM.  RUNOFF FROM THESE STORMS MAY PRODUCE
MINOR FLOODING OF SMALL CREEKS AND STREAMS AND GENERALLY LOW LYING
AREAS...AND ALSO URBAN FLOODING PROBLEMS IN THE TOWN OF
AMHERST THROUGH 6 PM.

DO NOT ATTEMPT TO DRIVE THROUGH RISING WATER.  DO NOT CROSS AREAS
WHERE WATER IS FLOWING...EVEN ON FOOT. RAPIDLY FLOWING WATER CAN
QUICKLY SWEEP YOU OFF YOUR FEET.

SK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Patrick

When
June 13, 7:35 PM EST to 10:50 PM EST
Where
Patrick County, Claudville
Reported by
LAW ENFORCEMENT
Coordinates
36.678, -80.284 (the zone’s center; the record gives no point)

Flash Flood, Patrick

When
June 13, 7:35 PM EST to 10:50 PM EST
Where
Patrick County, Claudville
Reported by
TRAINED SPOTTER
Coordinates
36.678, -80.284 (the zone’s center; the record gives no point)

Flash Flood, Patrick

When
June 13, 9:35 PM EST to 10:50 PM EST
Where
Patrick County, 12 mi NE of Stuart
Reported by
TRAINED SPOTTER
Coordinates
36.678, -80.284 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364460, 5364461, 5364462.